My mother has ben showing signs of moderate memory loss for the last 8 months. This coincides with her being placed on Amlodipine 2.5mg for her hypertension. I have read that this is a fairly common side-effect of this drug in women of her age. she is 68.

Can someone help me understand the reasons why she owuld have been placed on this specific kind of hypertension med (calcium blocker) versus others? and if I was to ask for her to be changed to something else what would be a decent suggestion? We have been thinking this is early onset Alzheimer's but her brain scans and other tests have been "unremarkable"

Thanks
Did you find this post helpful?
|

User Profile
replied January 31st, 2012
Especially eHealthy
dbaygeorges,

Without knowing your mother's medical history, it is not possible to determine why she was placed on this medicine.

But, in general, Amlodipine is a calcium channel blocker. It affects the movement of calcium into the cells of the heart and blood vessels. As a result, Amlodipine relaxes blood vessels and increases the supply of blood and oxygen to the heart while reducing its workload. Thus, calcium channel blockers are often selected for patients who have hypertension and chest pain (from coronary heart disease).


Actually, loss of memory is listed as a rare side effect, but if it occurs, it warrants being looked into.


As to what to change your mother to, would have to be up to her physician. Without knowing her other medical problems, it is impossible to recommend a specific treatment.

Speak with her physician, explaining that you are concerned about her memory loss, that it coincided with her starting the Amlodipine, and that you would like to know if it would be better to switch her to a different class of antihypertensives.

Good luck. Hope your mother feels better soon.
|
Did you find this post helpful?